Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 202, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1996, 6:28 PM CDT for Haskell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1996, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 15, 1996, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Hail 0.75 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 152328 SVRDDC KSC081-160015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT SAT JUN 15 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...HASKELL COUNTY AT 624 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM AT SUBLETTE....OR 45 MILES SOUTHWEST OF DODGE CITY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL MOVE OVER OPEN COUNTRY NORTH OF SUBLETTE THROUGH 715 PM. HAIL UP TO 3/4 INCH ALONG WITH VERY HEAVY RAIN ARE THE MAIN THREAT WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. GERARD/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 15, 3:39 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SAT JUN 15 1996 FORECAST PROBLEM OF THE EVENING IS THE EXTENT AND DURATION OF CONVECTION TONIGHT. THE PSEUDO TROPICAL LOW OVER COLORADO CONTINUES TO SLOWLY MOVE TO THE EAST. DRY SLOT OVERSPREAD THE REGION TODAY AND HAS HELPED TO HOLD DOWN CONVECTION THUS FAR. HOWEVER...GOOD STREAMLINE AND MOISTURE CONVERGENCE HAS BEEN ONGOING MOST OF THE AFTERNOON AND TRW IS NOW BEGINNING JUST SW OF DDC. CIRRUS ON VISIBLE AND NICE DARK BAND ON WV INDICATE THAT A H5-H3 MAX IS MOVING INTO EXTRMEM SWRN KS ATTM. THIS...AS WELL AS NUMEROUS OUTFLOW BOUNDARIES ACROSS REGION SHOULD PROVIDE AMPLE SUPPORT FOR CONVECTION THROUGH MIDNIGHT. AT THAT TIME MODELS ARE INDICATING BEST UPPER SUPPORT OF THE PERIOD...SO CONVECTION MAY CONTINUE THROUGHOUT THE NIGHT...ESP OVER NRN ZONES. ON SUNDAY CO VORT TRUNDLES THROUGH NRN KS. EXPECT A GOOD CLOUD SHIELD THOUGH BEST LIFT SHOULD BE WELL WELL NORTH AND EAST OF CWA. THUS HAVE OPTED FOR SLIGHT POPS. FWC MOS CONTINUES TO LOOK GOOD. THE ETA HAS SIMPLY BEEN 5-7 DEGESS TOO COLD WITH THIS SYSTEM...THOUGH ITS EVOLUTION OF FEATURES HAS VERIFIED BETTER THAN NGM. INTERESTING THAT THE ETA WOULD HAVE SUCH TEMP PROBLEMS WITH A BAROTROPIC SYSTEM WHILE THE NGM HAS BEEN NEARLY PERFECT. DDC 064/083 062/087 064 41- GCK 063/084 061/088 064 31- EHA 063/085 062/090 063 31- LBL 065/085 063/088 064 41- HYS 066/081 061/084 062 51- P28 069/085 065/N088 067 41- MCAVOY
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.